Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 86, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at Apr 9, 1998, 7:33 AM EDT for Duval County, Nassau County, Florida. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 9, 1998, 7:33 AM EDT (11:33 UTC)
- Expired
- Apr 9, 1998, 8:50 AM EDT
- In force
- 77 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
Counties Duval County, FL, Nassau County, FL
The radar
The Jacksonville radar (KJAX), 1 km from the middle of the area, began a volume at 11:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 7:00 AM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 00:00Z, 11.6 hours before the alert went out and 3 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 512 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 313 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 2:30 AM EDT, 5 hours 3 minutes earlier.
Area forecast discussion, Apr 9, 2:30 AM EDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 230 AM EDT THU APR 9 1998 LITTLE BUSY THIS AM... TORNADO WATCH PRETTY WELL SPELLS OUT THE PRBLM THIS AM! FNTL SYS LOOKS TO MAKE IT`S WAY <INTO THE AREA DRG THE AFTN HR. JAX VAD WND HAS 50 KT JET JUST OFF SFC THIS AM W/ STORM TRACKING NE. PRELIM SSI TU 080/054 069/047 07610 JAX TU 083/053 071/045 07610 GNV TU 083/053 072/046 07610 K. KUYPER
In the hours before
Special weather statement, Apr 9, 4:29 AM EDT, 3 hours 4 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-091330- SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 429 AM EDT THU APR 9 1998 A TORNADO WATCH IS IN EFFECT UNTIL 700 AM FOR THE FOLLOWING COUNTIES... IN SOUTHEAST GEORGIA... ECHOLS...CLINCH... ATKINSON... COFFEE... JEFF DAVIS... APPLING... BACON... WARE... CHARLTON... PIERCE... BRANTLEY... WAYNE... CAMDEN... AND GLYNN. IN NORTHEAST FLORIDA... HAMILTON... SUWANNEE... COLUMBIA... BAKER... UNION... BRADFORD... BAKER... NASSAU... DUVAL... CLAY... AND ST. JOHNS. A STRONG COLD FRONT WILL MOVE SOUTHEAST THIS MORNING... ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA. AHEAD OF THE FRONT THE ATMOSPHERE IS CAPABLE OF PRODUCING SEVERE THUNDERSTORMS AND TORNADOES. AT 430 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE STRONGEST STORMS WERE LOCATED MAINLY NORTHWEST OF US-84 IN SOUTHEAST GEORGIA. INDIVIDUAL STORMS WERE MOVING NORTHEAST AT AROUND 50 MPH. FOR MARINE INTEREST...SMALL CRAFT ADVISORY IS IN EFFECT TODAY FOR THE COASTAL WATERS. SKYWARN STORM SPOTTERS LOCATED IN THE WATCH AREA SHOULD ACTIVATE. STAY TUNED TO NOAA WEATHER RADIO... YOUR LOCAL RADIO OR TELEVISION STATIONS... YOUR CABLE TELEVISION OUTLET FOR ADDITIONAL STATEMENTS OR WARNINGS. JOHNSON
Special weather statement, Apr 9, 7:07 AM EDT, 26 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-091400- SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 707 AM EDT THU APR 9 1998 A TORNADO WATCH IS IN EFFECT UNTIL 100 PM FOR THE FOLLOWING COUNTIES... IN SOUTHEAST GEORGIA... ECHOLS...CLINCH... ATKINSON... COFFEE... JEFF DAVIS... APPLING... BACON... WARE... CHARLTON... PIERCE... BRANTLEY... WAYNE... CAMDEN... AND GLYNN COUNTIES. IN NORTHEAST FLORIDA... HAMILTON... SUWANNEE... COLUMBIA... BAKER... UNION... BRADFORD... BAKER... NASSAU... DUVAL... CLAY... ST. JOHNS... GILCHRIST... ALACHUA... AND PUTNAM COUNTIES. A STRONG COLD FRONT WILL MOVE SOUTHEAST THIS MORNING... ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA. AHEAD OF THE FRONT... SATELLITE IMAGERY INDICATES THAT STORMS HAVE INCREASED IN COVERAGE AND INTENSITY. UPPER LEVEL AND LOW LEVEL WINDS ARE VERY FAVORABLE FOR SEVERE THUNDERSTORM AND TORNADO DEVELOPMENT THIS MORNING. AT 705 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE STRONGEST STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BURNSWICK GEORGIA... TO THE SOUTHERN PORTION OF THE OKEFENOKEE NATIONAL WILDLIFE WILDERNESS AREA TO THE SOUTHERN PORTION OF COLUMBIA COUNTY. INDIVIDUAL STORMS WERE MOVING NORTHEAST AT SPEEDS NEAR 50 MPH. FOR MARINE INTEREST...SMALL CRAFT ADVISORY IS IN EFFECT TODAY FOR THE COASTAL WATERS. SKYWARN STORM SPOTTERS LOCATED IN THE WATCH AREA SHOULD ACTIVATE. STAY TUNED TO NOAA WEATHER RADIO... YOUR LOCAL RADIO OR TELEVISION STATIONS... YOUR CABLE TELEVISION OUTLET FOR ADDITIONAL STATEMENTS OR WARNINGS. JOHNSON
Special weather statement, Apr 9, 7:07 AM EDT, 26 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-091400- SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 707 AM EDT THU APR 9 1998 A TORNADO WATCH IS IN EFFECT UNTIL 100 PM FOR THE FOLLOWING COUNTIES... IN SOUTHEAST GEORGIA... ECHOLS...CLINCH... ATKINSON... COFFEE... JEFF DAVIS... APPLING... BACON... WARE... CHARLTON... PIERCE... BRANTLEY... WAYNE... CAMDEN... AND GLYNN COUNTIES. IN NORTHEAST FLORIDA... HAMILTON... SUWANNEE... COLUMBIA... BAKER... UNION... BRADFORD... BAKER... NASSAU... DUVAL... CLAY... ST. JOHNS... GILCHRIST... ALACHUA... AND PUTNAM COUNTIES. A STRONG COLD FRONT WILL MOVE SOUTHEAST THIS MORNING... ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA. AHEAD OF THE FRONT... SATELLITE IMAGERY INDICATES THAT STORMS HAVE INCREASED IN COVERAGE AND INTENSITY. UPPER LEVEL AND LOW LEVEL WINDS ARE VERY FAVORABLE FOR SEVERE THUNDERSTORM AND TORNADO DEVELOPMENT THIS MORNING. AT 705 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE STRONGEST STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BURNSWICK GEORGIA... TO THE SOUTHERN PORTION OF THE OKEFENOKEE NATIONAL WILDLIFE WILDERNESS AREA TO THE SOUTHERN PORTION OF COLUMBIA COUNTY. INDIVIDUAL STORMS WERE MOVING NORTHEAST AT SPEEDS NEAR 50 MPH. FOR MARINE INTEREST...SMALL CRAFT ADVISORY IS IN EFFECT TODAY FOR THE COASTAL WATERS. SKYWARN STORM SPOTTERS LOCATED IN THE WATCH AREA SHOULD ACTIVATE. STAY TUNED TO NOAA WEATHER RADIO... YOUR LOCAL RADIO OR TELEVISION STATIONS... YOUR CABLE TELEVISION OUTLET FOR ADDITIONAL STATEMENTS OR WARNINGS. JOHNSON
Special weather statement, Apr 9, 7:33 AM EDT, 0 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-091400- SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 733 AM EDT THU APR 9 1998 A TORNADO WATCH IS IN EFFECT UNTIL 100 PM FOR THE FOLLOWING COUNTIES... IN SOUTHEAST GEORGIA... ECHOLS...CLINCH... ATKINSON... COFFEE... JEFF DAVIS... APPLING... BACON... WARE... CHARLTON... PIERCE... BRANTLEY... WAYNE... CAMDEN... AND GLYNN COUNTIES. IN NORTHEAST FLORIDA... HAMILTON... SUWANNEE... COLUMBIA... BAKER... UNION... BRADFORD... BAKER... NASSAU... DUVAL... CLAY... ST. JOHNS... GILCHRIST... ALACHUA... FLAGLE AND PUTNAM COUNTIES. A STRONG COLD FRONT WILL MOVE SOUTHEAST THIS MORNING... ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA. AHEAD OF THE FRONT... SATELLITE IMAGERY INDICATES THAT STORMS HAVE INCREASED IN COVERAGE AND INTENSITY. UPPER LEVEL AND LOW LEVEL WINDS ARE VERY FAVORABLE FOR SEVERE THUNDERSTORM AND TORNADO DEVELOPMENT THIS MORNING. AT 705 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE STRONGEST STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BURNSWICK GEORGIA... TO THE SOUTHERN PORTION OF THE OKEFENOKEE NATIONAL WILDLIFE WILDERNESS AREA TO THE SOUTHERN PORTION OF COLUMBIA COUNTY. INDIVIDUAL STORMS WERE MOVING NORTHEAST AT SPEEDS NEAR 50 MPH. FOR MARINE INTEREST...SMALL CRAFT ADVISORY IS IN EFFECT TODAY FOR THE COASTAL WATERS. SKYWARN STORM SPOTTERS LOCATED IN THE WATCH AREA SHOULD ACTIVATE. STAY TUNED TO NOAA WEATHER RADIO... YOUR LOCAL RADIO OR TELEVISION STATIONS... YOUR CABLE TELEVISION OUTLET FOR ADDITIONAL STATEMENTS OR WARNINGS. JOHNSON
Special weather statement, Apr 9, 7:33 AM EDT, 0 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-091400- SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 733 AM EDT THU APR 9 1998 A TORNADO WATCH IS IN EFFECT UNTIL 100 PM FOR THE FOLLOWING COUNTIES... IN SOUTHEAST GEORGIA... ECHOLS...CLINCH... ATKINSON... COFFEE... JEFF DAVIS... APPLING... BACON... WARE... CHARLTON... PIERCE... BRANTLEY... WAYNE... CAMDEN... AND GLYNN COUNTIES. IN NORTHEAST FLORIDA... HAMILTON... SUWANNEE... COLUMBIA... BAKER... UNION... BRADFORD... BAKER... NASSAU... DUVAL... CLAY... ST. JOHNS... GILCHRIST... ALACHUA... FLAGLE AND PUTNAM COUNTIES. A STRONG COLD FRONT WILL MOVE SOUTHEAST THIS MORNING... ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA. AHEAD OF THE FRONT... SATELLITE IMAGERY INDICATES THAT STORMS HAVE INCREASED IN COVERAGE AND INTENSITY. UPPER LEVEL AND LOW LEVEL WINDS ARE VERY FAVORABLE FOR SEVERE THUNDERSTORM AND TORNADO DEVELOPMENT THIS MORNING. AT 705 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE STRONGEST STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BURNSWICK GEORGIA... TO THE SOUTHERN PORTION OF THE OKEFENOKEE NATIONAL WILDLIFE WILDERNESS AREA TO THE SOUTHERN PORTION OF COLUMBIA COUNTY. INDIVIDUAL STORMS WERE MOVING NORTHEAST AT SPEEDS NEAR 50 MPH. FOR MARINE INTEREST...SMALL CRAFT ADVISORY IS IN EFFECT TODAY FOR THE COASTAL WATERS. SKYWARN STORM SPOTTERS LOCATED IN THE WATCH AREA SHOULD ACTIVATE. STAY TUNED TO NOAA WEATHER RADIO... YOUR LOCAL RADIO OR TELEVISION STATIONS... YOUR CABLE TELEVISION OUTLET FOR ADDITIONAL STATEMENTS OR WARNINGS. JOHNSON
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 4:38 AM EDT | Severe Thunderstorm Warning | JAX | Hamilton | 62 min |
| Apr 9, 6:17 AM EDT | Severe Thunderstorm Warning | JAX | Suwannee | 63 min |
| Apr 9, 6:33 AM EDT | Severe Thunderstorm Warning | JAX | Columbia | 47 min |
| Apr 9, 8:06 AM EDT | Tornado Warning | JAX | Duval | 64 min |
| Apr 9, 2:57 AM EDT | Severe Thunderstorm Warning | JAX | Appling | 63 min |
| Apr 9, 3:45 AM EDT | Severe Thunderstorm Warning | JAX | Jeff Davis | 60 min |
| Apr 9, 3:53 AM EDT | Tornado Warning | JAX | Jeff Davis | 47 min |
| Apr 9, 4:48 AM EDT | Tornado Warning | JAX | Jeff Davis | 47 min |
| Apr 9, 5:04 AM EDT | Severe Thunderstorm Warning | JAX | Clinch, Echols | 61 min |
| Apr 9, 5:21 AM EDT | Severe Thunderstorm Warning | JAX | Coffee | 49 min |
| Apr 9, 5:59 AM EDT | Tornado Warning | JAX | Appling | 66 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.